Georgia, 2013

Rip Current in Georgia, June 1, 2013

June 1, 2013 · NWS CHS · 1 event in 1 county or zone

Onshore winds, persistent long period swell of 1 to 2 feet and astronomical effects from an upcoming full moon produced conditions favorable for rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Onshore winds, persistent long period swell of 1 to 2 feet and astronomical effects from an upcoming full moon produced conditions favorable for rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 8:08 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 1, 8:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
908 AM EDT SAT JUN 1 2013

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH SUNDAY...BEFORE A COLD
FRONT IMPACTS THE AREA STARTING ON MONDAY. HIGH PRESSURE WILL BUILD
IN FROM THE NORTH BY MID WEEK...WHILE AN AREA OF LOW PRESSURE COULD
IMPACT THE SOUTHEAST COAST LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LARGE SCALE PICTURE IS BASICALLY UNCHANGED LOCALLY...WITH
BERMUDA HIGH PRESSURE EXTENDING ACROSS THE FORECAST AREA. IN THE
MID AND UPPER LEVELS THE RIDGING PERSISTS...ALTHOUGH IT IS
BECOMING MORE NARROW BETWEEN THE NEARLY STATIONARY CUT OFF SOUTH
OF BERMUDA AND A BROAD PROGRESSIVE TROUGH WEST OF THE APPALACHIANS.
WHAT IS MOST NOTICEABLY DIFFERENT ABOUT TODAY COMPARED TO YESTERDAY
IS THE DEPTH OF THE MOISTURE. CROSS-SECTION ANALYSIS AND SOUNDINGS
ARE INDICATING A MOISTURE DEPTH MAINLY BELOW 850 MILLIBARS...AND
EVEN IN THAT LAYER THE MEAN RELATIVE HUMIDITY IS ABOUT 60-65
PERCENT. PWATS ARE ABOUT 1.25 INCHES...OR FAR BELOW WHAT IS
TYPICAL FOR THIS TIME OF YEAR. SINCE THERE IS A CONTINUED
PRESENCE OF LARGE SCALE SINKING AIR...LIMITED CAPE AND WARM MID
LEVELS...THE RISK OF ANY SHOWER ACTIVITY IS SEVERELY CURTAILED.
THERE CAN CERTAINLY BE A LITTLE ISOLATED ACTIVITY ON THE SEA
BREEZE BOUNDARY AND ALONG A DIFFERENTIAL HEATING BOUNDARY FROM
THE MORNING FOG/STRATUS. BUT THESE CHANCES ARE TOO SMALL TO
INCLUDE MENTION IN THE FORECAST.

LOW LEVEL THICKNESS VALUES ARE VERY SIMILAR TO FRIDAY...RANGING
FROM ABOUT 1400 METERS ALONG THE COAST TO AS MUCH AS 1408-1412
METERS INLAND. GIVEN PLENTIFUL INSOLATION WITH THE HIGH JUNE SUN
ANGLE...TEMPERATURES WILL PEAK IN THE MID 80S TO AROUND 90. THE
EXCEPTIONS WILL BE AT AND NEAR THE SHORELINE COMMUNITIES...WHERE
AN ONSHORE SYNOPTIC CIRCULATION ENHANCED BY THE SEA BREEZE WILL
HOLD CONDITIONS CLOSER TO 80 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...STILL LITTLE CHANGE IN THE PATTERN AT THE SURFACE AND
ALOFT...AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF DEEP
LAYERED RIDGING. THE DAYTIME CUMULUS FIELD WILL DISSIPATE AROUND
SUNSET...AND SKIES WILL BECOME MOSTLY CLEAR EARLY IN THE EVENING.
CLEAR SKIES WILL LIKELY ONLY BE TEMPORARY...AS LOW STRATUS AND
FOG WILL FORM AGAIN LATE TONIGHT GIVEN LIGHT WIND FIELDS...DRY AIR
UPSTAIRS AND ABUNDANT MOISTURE BENEATH THE NOCTURNAL INVERSION.
WHILE FOG STABILITY INDICES COULD BE A LITTLE HIGHER THAN THIS
MORNING...THEY ARE STILL FAVORABLE...AND WITH CONDENSATION
PRESSURE DEFICITS OF 10 MILLIBARS OR LESS...AREAS OF FOG WILL
AGAIN OCCUR INLAND. A DENSE FOG ADVISORY MAY THUS BE NEEDED TO
ADDRESS THIS SCENARIO. LOW TEMPERATURES WILL BE CLOSE TO SEASONAL
NORMALS.

SUNDAY AND SUNDAY NIGHT...A VIGOROUS SHORTWAVE TROUGH WILL PASS WELL
NORTH OF THE REGION AND THE FLOW WILL GRADUALLY TURN MORE CYCLONIC
THROUGH THE OVERNIGHT. ATLANTIC HIGH PRESSURE WILL REMAIN THE MOST
PROMINENT SURFACE FEATURE THROUGH THE AFTERNOON...RESULTING IN
ONSHORE S/SE LOW LEVEL FLOW. A PRETTY NONDESCRIPT COMBINATION OF
SURFACE HEATING AND CONVERGENCE ALONG THE SEABREEZE BOUNDARY WILL
LARGELY DRIVE THE COVERAGE OF DIURNAL CONVECTION. MODEL SOUNDINGS
GENERALLY SHOW CAPE VALUES TOPPING OUT IN THE 1000-1200 J/KG RANGE
WITH MODESTLY MORE PRECIP RESPONSE THAN IN PREVIOUS DAYS. THE GOING
SLIGHT CHANCE TO CHANCE POPS FAVORING INLAND AREAS STILL SEEMS QUITE
REASONABLE AND NO SIGNIFICANT CHANGES WERE MADE. SOUNDINGS DO DEPICT
A DECENT AMOUNT OF MID LEVEL DRY AIR WITH DCAPE VALUES REACHING
UPWARDS OF 900 J/KG...SO A COUPLE OF STRONG STORMS PRODUCING GUSTY
WINDS CANNOT BE RULED OUT. HIGHS WILL TOP OUT RIGHT AROUND CLIMO.
OVERNIGHT...THE EVENING CONVECTION WILL DISSIPATE AFTER SUNSET. A
COLD FRONT WILL BEGIN TO APPROACH LATE FROM THE WEST ACCOMPANIED BY
FALLING HEIGHTS ALOFT. COMBINED WITH INCREASING MOISTURE...THIS
SHOULD BE ENOUGH TO START KICKING OFF A FEW ISOLATED SHOWERS/STORMS
BY MONDAY MORNING.

MONDAY THROUGH TUESDAY...LOW AMPLITUDE TROUGHING ALOFT WILL RIPPLE
EASTWARD AND RESULT IN FURTHER HEIGHT FALLS JUST AS THE SURFACE
FRONT MOVES INTO THE FORECAST AREA. DEEP MOISTURE INCREASES
SIGNIFICANTLY WITH PWATS RISING TO AROUND 1.8-1.9 INCHES. THE UPPER
SUPPORT COMBINED WITH THE CONVERGENCE ALONG THE FRONT AND INCREASED
FRONT WILL LEAD TO THE DEVELOPMENT OF NUMEROUS SHOWERS/STORMS
BEGINNING LATE MORNING AND CONTINUING THROUGH THE EVENING. LIKELY
POPS ARE CERTAINLY WARRANTED AND NO CHANGES WERE MADE. THE FRONT
WILL BECOME ILL DEFINED AND WILL SLIDE OFFSHORE THROUGH
TUESDAY...THOUGH SOME RESIDUAL DEEP MOISTURE WILL LINGER. ANOTHER
ROUND OF SCATTERED AND MAINLY DIURNAL CONVECTION CAN BE EXPECTED ON
TUESDAY. OVERALL...TEMPS WILL RUN NEAR NORMAL THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
OVERALL CONFIDENCE IN THE LONG TERM FORECAST PERIOD IS ON A
DECREASING TREND THANKS PRIMARILY TO A GULF OF MEXICO SURFACE LOW
PROGGED TO LIFT NORTHEASTWARD ACROSS FL AND SOMEWHERE IN THE
VICINITY OF THE SOUTHEAST COAST. WHILE IT IS ENCOURAGING THAT
ECMWF...GFS...AND CANADIAN ALL SHOW SOME VERSION OF THIS OCCURRING
THE FLIP SIDE OF IT IS EQUALLY DISCOURAGING IN THAT THERE ARE
SIGNIFICANT DIFFERENCES IN THE TIMING AND STRENGTH OF THE LOW. FOR
THIS FORECAST PACKAGE...WE HAVE LEANED TOWARDS THE ECMWF WHICH HAS
THE LOW CROSSING CENTRAL FL ON FRIDAY AND THEN PASSING OFFSHORE OF
THE FORECAST AREA ON SATURDAY. FOR WEDNESDAY AND THURSDAY WELL OUT
AHEAD OF THE POTENTIAL LOW...THE FORECAST FEATURES MAINLY DIURNAL
SHOWER/THUNDERSTORM CHANCES WITH TEMPS IN THE MID/UPPER 80S. THE
FORECAST AND ANY POTENTIAL IMPACTS FROM THE AFOREMENTIONED SURFACE
LOW FOR FRIDAY/SATURDAY ARE HIGHLY DEPENDENT ON THE TRACK AND
INTENSITY OF THE SYSTEM.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL GENERALLY PREVAIL. THERE REMAINS A SMALL
CHANCE FOR A BRIEF WINDOW OF HIGH-END MVFR CEILINGS AT THE
TERMINALS FROM MID MORNING THROUGH EARLY AFTERNOON UNTIL THE SEA
BREEZE PASSES INLAND. LATER IN THE PERIOD...EXPECT ANY LOW
STRATUS/FOG TO STAY JUST WEST OF THE AIRFIELDS AFTER MIDNIGHT INTO
SUNDAY MORNING. WINDS WILL AGAIN BECOME A LITTLE GUSTY BEHIND THE
SEA BREEZE TODAY...PEAKING AT 15 TO 20 KT DURING THE
AFTERNOON/EVENING.

EXTENDED AVIATION...MAINLY VFR. LOW END CHANCES FOR OVERNIGHT
FOG/STRATUS THROUGH EARLY NEXT WEEK. ALSO PERIODIC IMPACTS FROM
NUMEROUS SHOWERS/THUNDERSTORMS ON MONDAY. SCATTERED AFTERNOON
SHOWERS/THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH WEDNESDAY.

&&

.MARINE...
TODAY AND TONIGHT...THE SUB-TROPICAL ATLANTIC RIDGE WILL REMAIN
SITUATED OVER THE COASTAL WATERS...AS IT STRETCHES EAST TO WEST
ACROSS THE LOCAL MARINE COMMUNITY. SOUTHEAST WINDS WILL
PREVAIL...WITH SOME FLUCTUATIONS DUE TO SEA BREEZE CIRCULATIONS
AND A VERY SUBTLE NOCTURNAL SURGE. OVERALL...WIND SPEEDS WILL BE
CAPPED AT OR BELOW ABOUT 12 TO 17 KT THROUGH THE PERIOD. DUE TO
NUMEROUS DAYS WITH A ONSHORE WIND...SEAS WILL REMAIN SOMEWHAT
ELEVATED WITH HEIGHTS HOLDING GENERALLY BETWEEN 3 AND 5
FT...HIGHEST OVER THE OUTER GEORGIA WATERS.

SUNDAY THROUGH WEDNESDAY...SOUTH TO SOUTHEAST FLOW WILL CONTINUE
AROUND ATLANTIC HIGH PRESSURE ON SUNDAY AND OUT AHEAD OF A COLD
FRONT APPROACHING FOR MONDAY. HIGH PRESSURE WILL THEN GRADUALLY
BUILD IN BEHIND THE FRONT TUESDAY INTO WEDNESDAY RESULTING IN A MORE
EAST TO NORTHEAST FLOW. OVERALL WINDS WILL BE 15 KT OR LESS DURING
THIS FORECAST PERIOD WITH AN INCREASING TREND BY WEDNESDAY DUE TO
THE INCREASING NORTHEAST GRADIENT. SEAS WILL FOLLOW A CORRESPONDING
TREND...TOPPING OUT AT 5 FT AT TIMES BEYOND 20 NM.
OVERALL...CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY
CONDITIONS THROUGH MID WEEK.

RIP CURRENTS...THE LOCAL WORKSHEET FOR DETERMINING THE RISK IS
ARRIVING AT THE HIGH-END RANGE OF THE LOW RISK CATEGORY. THIS IS
DUE TO ONSHORE WINDS AROUND 15 MPH AND WHAT MAY BE A LIBERAL
FORECAST OF 3 FT SWELLS. WILL AWAIT REPORTS FROM AREA LIFE GUARDS
TO ASSIST IN DETERMINING THE ACTUAL SWELL CONDITIONS. IF HIGHER
SWELLS DO COME TO BE REALIZED...ANY SLIGHT INCREASE IN WINDS WOULD
BUMP AREA BEACHES INTO THE MODERATE RISK CATEGORY.
REGARDLESS...BEACH-GOERS SHOULD REMEMBER THAT EVEN IN A LOW RISK
SITUATION...RIP CURRENTS CAN STILL OCCUR. SWIM ONLY AT BEACHES
WITH LIFE GUARDS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...WMS
SHORT TERM...
LONG TERM...BSH
AVIATION...
MARINE...BSH
Hazardous weather outlook, Jun 1, 7:55 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
855 AM EDT SAT JUN 1 2013

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-021300-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
855 AM EDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 1, 9:00 AM EST to 4:42 PM EST
Where
Coastal Chatham forecast zone
Reported by
County Official

Tybee Island lifeguards reported numerous ongoing rip currents resulting in 3 rescues and 9 assists during the day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462023.